Niacin—also known as vitamin B-3—assists in the body's metabolic process and and tissue respiration. It is also prescribed to help lower cholesterol and triglycerides in the blood. Occasionally, you may experience some side effects, such as burning, itching and flushing of the skin. This is caused by your blood vessels expanding, and it is a sign of improved blood flow. The itching occurs most often when you have taken too much of the supplement, or more than 30mg per dosage. Although this so-called "niacin flush" is uncomfortable, it is not toxic, and there are steps you can take to relieve it.
Work your way up to higher doses gradually. Don't start out taking a high dose of niacin. By slowly taking more until your body is used to it, you can prevent the "niacin flush" from occurring.
Take timed-released niacin capsules, which were designed to prevent the effects of the niacin flush, or itchy feeling. However, if taken consistently, these forms of niacin are associated with liver problems, so check with your prescribing physician.
Drink plenty of water. According to Dr. William Davis, a cardiologist from Wisconsin, ingest 2 8-oz. glasses of water immediately after the itching sensation begins. According to Dr. Davis, this quick task relieves the flush and itching symptoms in more than 90 percent of instances.
Take a 325mg table of uncoated aspirin; according to Dr. Davis, this can also alleviate the itching and burning.
If an overdose has occurred, contact emergency-medical personnel immediately.
Kristal Smith has been writing for the web for more than six years. Smith holds a visual communications degree, with a photography specialty. She graduated from Ivy Tech College in Evansville, Ind. Her articles specialize in health, nutrition, photography, Internet and web design.